Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Hanford, CA

May 1, 2018Mariposa County, California

NWS Hanford, CA issued this flash flood warning at May 1, 2018, 4:04 PM PDT for Mariposa County, California. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 4:04 PM PDT (23:04 UTC)
Expired
May 1, 2018, 5:12 PM PDT
In force
68 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 145 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WGUS56 KHNX 012304
FFWHNX
CAC043-020200-
/O.NEW.KHNX.FF.W.0007.180501T2304Z-180502T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
404 PM PDT TUE MAY 1 2018

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  West central Mariposa County in central California...

* Until 700 PM PDT

* At 402 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Bootjack, Catheys Valley, Mariposa and Jerseydale. 

Excessive rainfall over the burn scar will result in debris flow 
moving through the Detwiler Burn Scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3771 12008 3759 11979 3738 11994 3753 12020

$$

BSO
2 follow-up statements
357 
WGUS76 KHNX 012356
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
456 PM PDT TUE MAY 1 2018

CAC043-020200-
/O.CON.KHNX.FF.W.0007.000000T0000Z-180502T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-
456 PM PDT TUE MAY 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
WEST CENTRAL MARIPOSA COUNTY...

At 451 PM PDT, Doppler radar indicated that heavy rain has now moved 
out of the warned area. However, flash flooding remains a threat in 
the vicinity of the Detwiler burn scar early this evening. This 
includes the communities of Bootjack, Catheys Valley and Mariposa. 

Residents in the vicinity of the Detwiler burn scar should be 
prepared for debris flows, mud floods and areas of flooding. 
Doppler radar estimates indicate that some areas have received
more than two inches of rain during the past hour.  

The debris flow can consist of rock, mud, vegetation and other loose 
materials.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3771 12008 3759 11979 3738 11994 3753 12020

$$

KD
488 
WGUS76 KHNX 020012
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
512 PM PDT TUE MAY 1 2018

CAC043-020020-
/O.CAN.KHNX.FF.W.0007.000000T0000Z-180502T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-
512 PM PDT TUE MAY 1 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MARIPOSA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3771 12008 3759 11979 3738 11994 3753 12020

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:59 PM PDT, 5 minutes earlier.

Area forecast discussion, May 1, 3:59 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
359 PM PDT Tue May 1 2018

.SYNOPSIS...An upper level trough over the west will continue to
provide for unsettled conditions with cooler than normal
temperatures through Wednesday. There is a chance of showers this
evening and Wednesday mainly in the mountains with isolated
thunderstorms possible. Dry weather and a warming trend are
expected starting Thursday and continuing through the weekend.

&&

.DISCUSSION...
Showers and thunderstorm developed over the Mountains and desert
early this afternoon. A few of the storms drifted into the
foothills and parts of the SJ Valley. The upstream sounding at
Reno shows moist and unstable atmosphere and a freezing level
near 7400 hundred MSL. An upper level disturbance over the high
desert helped initiate convection early today. Another
disturbance moving off the Santa Barbara coast kicking off storms
over Santa Barbara County. High resolution models indicate
rainfall amounts through this evening especially towards the
Tehachapi Mountains. The storm activity should diminish overnight
as the offshore disturbance moves onshore through S CA tonight,
kicking the upper trough over central CA east into San Bernardino
County. The atmosphere remains unstable Wednesday with models
indicating the most unstable area over the Tulare County
Mountains. Thus expect less of a convective storm threat and
limited to the South Sierra Nevada and Tehachapi Mountains. A
drying trend with cool North flow will prevail Wednesday night
into Thursday morning.

Medium range models in fair agreement and prog for a ridge in the
Epac to build inland first over the PacNW Wednesday night then
spread south over CA. This will bring significant warmer
temperatures and offshore wind across central CA for the latter
part of the week. The heat may be curtailed late during the
weekend as a cooler onshore westerly flow develops across the west
coast due to an upper trough moving over the Pac NW.

&&

.AVIATION...
Periods of upslope cloudiness in the Kern and Tulare County
mountains will cause areas of IFR/LIFR conditions with local terrain
obscuration. Through 06z Wednesday...showers and thunderstorms will
increase in coverage and spread over the Sierra and the Kern County
mountains and desert areas. A few showers and thunderstorms may also
drift over the southern San Joaquin Valley. Otherwise, VFR
conditions will prevail across the Central CA Interior during the
next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...MV
avn/fw...BSO
synopsis...MV

weather.gov/hanford

In the hours before

Special weather statement, May 1, 2:53 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
253 PM PDT TUE MAY 1 2018

CAZ096-012300-
Sierra Nevada from Yosemite to Kings Canyon CA-
253 PM PDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND NORTH
CENTRAL MADERA COUNTIES UNTIL 400 PM PDT...

At 252 PM PDT, Doppler radar was tracking a strong thunderstorm over
Buck Camp Ranger Station. This storm was nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Buck Camp Ranger Station and Ostrander Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3754 11955 3764 11960 3767 11949 3757 11940
TIME...MOT...LOC 2152Z 233DEG 1KT 3760 11950

BSO
Special weather statement, May 1, 3:42 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
342 PM PDT TUE MAY 1 2018

CAZ093-012330-
Mariposa, Madera, and Fresno County Foothills CA-
342 PM PDT TUE MAY 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARIPOSA COUNTY
UNTIL 430 PM PDT...

At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Bootjack, or 17 miles southwest of Big Oak
Information Station, moving south at 5 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of west central
Mariposa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3770 12007 3767 11997 3751 12008 3753 12015
TIME...MOT...LOC 2241Z 019DEG 6KT 3760 12006

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:21 PM PDTAreal Flood AdvisoryHNXKern3 hr
May 1, 2:41 PM PDTAreal Flood AdvisoryHNXMariposa3 hr
May 1, 2:53 PM PDTSpecial Weather StatementHNXMariposa67 min
May 1, 3:42 PM PDTSpecial Weather StatementHNXMariposa48 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.